Hail, Addison
- When
- June 20, 4:10 PM EST
- Where
- Addison County, 2 mi E of Ripton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.983, -73.000
A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across central Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across central Vermont. One of these storms produced one inch diameter sized hail near Ripton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 2:52 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 352 PM EDT TUE JUN 20 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... ANOTHER ACTIVE DAY WITH SCATTERED/NUMEROUS TSTMS ACROSS THE FORECAST AREA AND ISOLATED LARGE HAIL AND DAMAGING WINDS. HERE AT KBTV...WE OBSERVED A 47KT ASOS GUST AND NUMEROUS ONE INCH HAILSTONES JUST PRIOR TO 17Z...AS HAIL SHAFT PROGRESSED RIGHT ACROSS THE AIRPORT. SCATTERED SHOWERS/TSTMS THIS AFTERNOON WILL BE PUSHING EWD THIS EVENING AND EXITING THE FORECAST AREA. SFC COLD FRONT IS COINCIDENT WITH BACK EDGE OF CONVECTIVE ACTIVITY...EXTENDING AT 1930Z FROM FRANKLIN COUNTY VERMONT WSWWD ACROSS THE NRN ADIRONDACKS. WINDS HAVE BECOMING NWLY IN THE ST. LAWRENCE VLY AND WILL BECOME NWLY ACROSS THE REMAINDER OF THE FORECAST AREA LATER TONIGHT. ALTHOUGH SOME LOW-LEVEL DRYING OCCURS IN POST-FRONTAL REGIME /WITH DEWPOINTS FALLING INTO THE LOW TO MID 50S/ CLEARING SKIES LATE AND SATURATED GROUND SHOULD ALLOW FOR SOME PATCHY FOG FROM THE ADIRONDACKS EWD ACROSS VT. TOMORROW...HIGH PRESSURE TRANSLATES EWD ACROSS THE FA...BRINGING MOSTLY SUNNY CONDITIONS AND AFTN TEMPS IN THE MID/UPPER 70S...PERHAPS REACHING 80 IN THE CHAMPLAIN VLY. A PREVAILING FAST ZONAL FLOW ACROSS THE NRN CONUS QUICKLY BRINGS A N-S ORIENTED WARM FRONT AND LOW-MID LEVEL WARM ADVECTION REGIME BACK INTO THE NERN CONUS TOMORROW NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TOMORROW NIGHT...WITH HIGHEST POPS ACROSS FAR WRN FA. THESE SHOWERS SHOULD SPREAD EWD ACROSS THE REMAINDER OF THE FA ON THURSDAY. THE COLD FRONT ASSOCIATED WITH THIS FRONTAL SYSTEM TRACKS NW-SE ACROSS THE FA LATE THURSDAY NIGHT INTO EARLY FRIDAY PER 12Z GFS. THIS SHOULD RESULT IN A DIMINISHING THREAT OF SHOWERS AND THUNDERSTORMS BY LATE FRIDAY ACROSS THE NRN ZONES...PER CURRENT INDICATIONS. HAVE LESSENED POPS TO SLIGHT CHANCE ACROSS THE NRN HALF OF OUR FA AFTER 18Z FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... STORM SYS LOOKS TO SLIDE BY TO THE SOUTH OF THE FA ON FRI NITE/SAT...WITH HI PRESS AFFECTING THE FA FOR MUCH OF THE REST OF THE EXTENDED PERIOD. HAVE INITIALLY HELD ONTO CHC/SCHC POPS ACRS THE FA ON FRI NITE/SAT AND SCHC POPS FOR NEXT TUE FOR ANY -SHRA THEN. DRY WX EXPECTED ACRS THE REST OF THE EXTENDED PERIOD. LOADED IN THE LATEST HPC DEWPT/WIND DATA...WITH JUST A FEW TWEAKS TO OUR GOING TEMP GRIDS. && .AVIATION... DID NOT SPEND A WHOLE LOT OF TIME ON THE TAFS DUE TO SHORTER-TERM WX CONCERNS. SCT CONVECTION TO MOVE ACRS THE FA FROM THE WEST INTO THIS EVENING. MAYBE SOME FG IN THE MTNS OVRNITE TONITE? SFC WINDS TO BECOME MORE W-NW AFTER CFROPA TODAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...BANACOS LONG TERM...MURRAY AVIATION...MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 415 AM EDT TUE JUN 20 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-210815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 415 AM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE ACROSS EASTERN CANADA WILL CONTINUE TO MOVE EAST TODAY...DRAGGING A SURFACE COLD FRONT ACROSS THE NORTH COUNTRY DURING THE AFTERNOON HOURS. AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. THE ACTIVITY SHOULD DEVELOP ACROSS NORTHERN NEW YORK THIS MORNING...AND SPREAD EAST INTO VERMONT FROM LATE MORNING INTO THIS AFTERNOON. WHILE THE THREAT OF SEVERE WEATHER DOES NOT APPEAR AS GREAT OR AS WIDESPREAD AS ON MONDAY...SOME OF THE STORMS MAY NONETHELESS BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL. THIS MAY LEAD TO LOCALIZED DAMAGE AND SCATTERED POWER OUTAGES. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT OF STRONGER STORMS TODAY SHOULD OCCUR FROM THE CHAMPLAIN VALLEY EASTWARD. BY TONIGHT...MEAN HIGH PRESSURE WILL BUILD EAST INTO THE REGION...WITH GRADUALLY CLEARING SKIES AND LIGHT NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. EXPECTED PARTLY CLOUDY SKIES AND SEASONABLE TEMPERATURES DURING WEDNESDAY...THEN A CHANCE OF ADDITIONAL SHOWERS AND THUNDERSTORMS BY LATER WEDNESDAY NIGHT INTO FRIDAY AS ENERGY FROM THE MIDWEST MOVES EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING INTO THIS AFTERNOON. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 308 PM EDT TUE JUN 20 2006 VTZ002-005-006-016-017-202015- CHITTENDEN-LAMOILLE- INCLUDING THE CITIES OF BURLINGTON...STOWE 308 PM EDT TUE JUN 20 2006 AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS OVER COLCHESTER...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR ESSEX CENTER...WESTFORD BY 320 PM... NEAR NORTH UNDERHILL...UNDERHILL BY 330 PM...NEAR SMUGGLERS NOTCH... PLEASANT VALLEY BY 340 PM...NEAR CADYS FALLS...HYDE PARK BY 400 PM AND NEAR MORRISVILLE BY 410 PM. DEADLY LIGHTNING...SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. TAKE COVER IF THREATENING WEATHER APPROACHES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
345 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 SW WESTFORD 44.57N 73.09W
06/20/2006 M0.75 INCH CHITTENDEN VT TRAINED SPOTTER
&&
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
400 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL FAIRFIELD 44.80N 72.95W
06/20/2006 E0.88 INCH FRANKLIN VT POST OFFICE
&&
MBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL STANNARD 44.53N 72.22W
06/20/2006 M1.00 INCH CALEDONIA VT PUBLIC
LASTED FOR 5-MINS...WITH LT WINDS
1247 PM TSTM WND GST SOUTH BURLINGTON 44.45N 73.22W
06/20/2006 M54.00 MPH CHITTENDEN VT ASOS
AT KBTV
1255 PM HAIL SOUTH BURLINGTON 44.45N 73.22W
06/20/2006 M1.00 INCH CHITTENDEN VT NWS EMPLOYEE
AT WFO BTV
0100 PM TSTM WND DMG 3 SW ORWELL 43.77N 73.34W
06/20/2006 ADDISON VT PUBLIC
TREE BRANCHES DOWN AND NO POWER NEAR ORWELL
0100 PM TSTM WND DMG ESSEX JUNCTION 44.49N 73.11W
06/20/2006 CHITTENDEN VT NWS EMPLOYEE
LARGE OAK TREE DOWN AND BLOCKING RT. 15. POWER IS OUT AND
ROAD IS CLOSED.
0105 PM TSTM WND DMG WILLISTON 44.43N 73.07W
06/20/2006 CHITTENDEN VT NWS EMPLOYEE
SMALL TREES AND LARGE TREE LIMBS DOWN
0110 PM TSTM WND GST ST. JOHNSBURY 44.43N 72.01W
06/20/2006 M35.00 MPH CALEDONIA VT TRAINED SPOTTER
0110 PM HAIL ST. JOHNSBURY 44.43N 72.01W
06/20/2006 M0.50 INCH CALEDONIA VT TRAINED SPOTTER
0115 PM HAIL CONCORD 44.43N 71.89W
06/20/2006 E1.00 INCH ESSEX VT PUBLIC
0115 PM TSTM WND DMG CONCORD 44.43N 71.89W
06/20/2006 ESSEX VT PUBLIC
NUMEROUS TREES DOWN. POWER OUTAGES.
0130 PM TSTM WND DMG BENSON 43.71N 73.31W
06/20/2006 RUTLAND VT LAW ENFORCEMENT
TREES DOWN ACROSS RT 22A.
0130 PM HAIL ST. JOHNSBURY 44.43N 72.01W
06/20/2006 E0.50 INCH CALEDONIA VT PUBLIC
AT THE ST. JOHNSBURY ACADEMY...TIME APPROXIMATE.
0150 PM TSTM WND DMG RICHMOND 44.40N 73.00W
06/20/2006 CHITTENDEN VT DEPT OF HIGHWAYS
TREE LIMBS AND BRANCHES DOWN IN THE TOWN OF RICHMOND
0155 PM HAIL PITTSFIELD 43.78N 72.82W
06/20/2006 E0.25 INCH RUTLAND VT PUBLIC
REPORTED AT TOWN CLERKS OFFICE.
0200 PM TSTM WND DMG KILLINGTON 43.67N 72.77W
06/20/2006 RUTLAND VT LAW ENFORCEMENT
TREES DOWN ACROSS ROUTE 100.
0225 PM HAIL SWANTON 44.92N 73.12W
06/20/2006 M0.25 INCH FRANKLIN VT TRAINED SPOTTER
0239 PM HAIL ST. ALBANS 44.81N 73.08W
06/20/2006 E0.25 INCH FRANKLIN VT TRAINED SPOTTER
AT EXIT 20 ON I-89
0255 PM HAIL FAIRFIELD 44.80N 72.95W
06/20/2006 E0.88 INCH FRANKLIN VT POST OFFICE
0340 PM HAIL 5 SW WESTFORD 44.57N 73.09W
06/20/2006 M0.75 INCH CHITTENDEN VT TRAINED SPOTTER
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL ST. JOHNSBURY 44.43N 72.01W
06/20/2006 E0.88 INCH CALEDONIA VT LAW ENFORCEMENT
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
507 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 4 E DANVILLE 44.41N 72.06W
06/20/2006 CALEDONIA VT TRAINED SPOTTER
TREES DOWN...ROOF DAMAGE...AND ANTENNA BLOWN OFF HOUSE.
&&
MBThe Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517322.